Narrow Results Clear All
Search results for "Health Care Providers"
Journal Article > Study
Mullen RJ, Curtis LM, O'Conor R, et al. Am J Health Syst Pharm. 2018;75:e213-e220.
Prior research has shown that patients with limited health literacy are at increased risk for misunderstanding the appropriate dosing of acetaminophen, a commonly used nonprescription medication that can cause acute liver failure after an overdose. In this study, researchers examined the risk of nonprescription acetaminophen misuse among 500 English-speaking patients across 4 outpatient clinics. They found that 39% of participants had limited health literacy and 54% had low visual acuity. Both reduced visual acuity and lower health literacy were independent risk factors for dosing errors and for insufficient understanding regarding the simultaneous use of multiple acetaminophen-containing products. An AHRQ Literacy Toolkit is available that provides a business case for interventions, educational tools, and guides for engaging patients in health literacy discussions. A previous WebM&M commentary discussed an incident involving confusion with acetaminophen dosing.
Cases & Commentaries
- Web M&M
Dean Schillinger, MD; March 2004
A misunderstanding of instructions on how to administer medication leads to an infant choking on a syringe cap.